High Wind, Absaroka Mountains
- When
- January 14, 12:30 PM MST to 12:40 PM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Strong northwesterly flow aloft brought mountain waves to the Clark area and strong wind to the Green Mountains and Rattlesnake Range. Peak wind gusts of 70 to near 90 mph were recorded.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Strong northwesterly flow aloft brought mountain waves to the Clark area and strong wind to the Green Mountains and Rattlesnake Range. Peak wind gusts of 70 to near 90 mph were recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 14, 10:45 AM MST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1045 AM MST SAT JAN 14 2012 .SHORT TERM...TODAY THROUGH MONDAY NIGHT UPDATED TO CANCEL THE REMAINING HIGH WIND WATCHES. WINDS STILL LOOK STRONG FOR THE EAST SLOPE OF THE WINDS AND THE LOWER ELEVATIONS OF NATRONA COUNTY BUT THE PARAMETERS NO LONGER SUPPORT HIGH WINDS. THE SITUATION DOES NOT LOOK GOOD FOR THE DUBOIS AREA EITHER WITH AN UNFAVORABLE FLOW DIRECTION AND GRADIENT. CLOUD COVER CONTINUES TO SPILL OVER THE RIDGE THIS MORNING... SPREADING ACROSS ESPECIALLY NORTHERN WYOMING. SHOWER ACTIVITY IS NOT ANTICIPATED WITH ANY OF THIS ADDED MOISTURE AND CLOUD COVER TODAY. HOWEVER...INCREASED WIND IS EXPECTED ACROSS PORTIONS OF THE FORECAST AREA. WEST TO SOUTHWEST WIND WILL INCREASE ACROSS THE CWA THIS AFTERNOON...LEAVING MANY AREAS GUSTY. FAVORED AREAS...SUCH AS THE GREEN MOUNTAINS AND RATTLESNAKE RANGE ARE EXPECTED TO SEE VERY STRONG WIND DEVELOP THIS AFTERNOON...AND CONTINUE THROUGH THE OVERNIGHT HOURS. A HIGH WIND WARNING HAS BEEN ISSUED FOR THIS LOCATION. THE LOWER ELEVATIONS OF NATRONA COUNTY ARE ALSO AT RISK FOR STRONG WIND TO DEVELOP THIS AFTERNOON...THOUGH MODEL GUIDANCE HAS BACKED OFF WIND SPEEDS WITH MOST RECENT RUNS. OVERALL CONFIDENCE IN THE DEVELOPMENT FOR WIDESPREAD HIGH WIND ACROSS THE LOWER ELEVATIONS OF NATRONA COUNTY IS NOT HIGH ENOUGH TO UPGRADE THE CURRENT HIGH WIND WATCH...THOUGH THERE IS ENOUGH SUPPORT TO KEEP THE WATCH GOING. THIS WILL PERMIT THE NEXT SHIFT TO LOOK AT ONE MORE MODEL RUN AND CHECK ON WIND DEVELOPMENT BEFORE MAKING THE DECISION ON THAT WIND HIGHLIGHT. MEANWHILE... THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS CONTINUE TO INDICATE THE DEVELOPMENT OF VERY STRONG WIND LATE THIS AFTERNOON AND OVERNIGHT. A GOOD TEMPERATURE GRADIENT OF 5 TO 6 DEGREES CELSIUS REMAINS BETWEEN CODY AND THE EASTERN BORDER OF YELLOWSTONE NATIONAL PARK. CROSS SECTIONS ALSO SUPPORT THE DEVELOPMENT OF VERY STRONG WIND. THE HIGH WIND WATCH FOR THESE AREAS HAS BEEN UPGRADED TO A WARNING. SIMILAR SIGNATURES WERE INDICATED OVER THE WIND RIVER MOUNTAINS AND THE UPPER WIND RIVER BASIN...THOUGH THE SIGNATURES WERE NOT AS STRONG...AND WIND DIRECTION MAY BE A LITTLE OFF. CANNOT RULE OUT THE POTENTIAL FOR THE DEVELOPMENT OF STRONG WIND...SO AGAIN LEFT THE HIGH WIND WATCH IN PLACE FOR THE DAY-SHIFT TO EVALUATE. DRY CONDITIONS GENERALLY EXPECTED UNTIL SUNDAY MORNING AS A COLD FRONT MOVES THROUGH THE AREA. SNOWFALL WILL BEGIN OVER THE NORTHWEST MOUNTAINS SUNDAY MORNING...AND BECOME MORE WIDESPREAD THROUGH MONDAY. THIS SYSTEM MAY PRODUCE SIGNIFICANT MOUNTAIN SNOWFALL OVER THE 36 HOUR PERIOD...AND WILL CONTINUE TO BE MONITORED. THIS LATER SYSTEM WILL ALSO BRING A ROUND OF ARCTIC AIR TO THE REGION...WITH MUCH COLDER TEMPERATURES EXPECTED SUNDAY NIGHT THROUGH MONDAY NIGHT. .LONG TERM...TUESDAY THROUGH SATURDAY A MAJOR PATTERN SHIFT WILL OCCUR EARLY IN THE LONG TERM. THE PERSISTENT BLOCKING HIGH OVER THE EASTERN NORTH PACIFIC/GULF OF ALASKA WILL BREAK DOWN...WITH STRONG ZONAL FLOW DEVELOPING ACROSS THE NORTH PACIFIC...WITH THE EAST ASIAN JET STREAM AND ASSOCIATED STORM TRACK TAKING AIM AT THE WESTERN U.S. THIS WILL RESULT IN VERY SIGNIFICANT SNOWFALL OUT WEST...AS WELL AS STRONG WINDS IN MOST PLACES. TUESDAY SHOULD BE THE QUIETEST DAY IN THE EXTENDED...AS THE MAJOR PATTERN SHIFT BEGINS TO TAKE PLACE IN THE NORTH PACIFIC. ARCTIC AIR WILL ALREADY BE IN PLACE IN WAKE OF A STRONG COLD FRONT SUNDAY/SUNDAY NIGHT...AND TEMPERATURES WILL REMAIN WELL BELOW AVERAGE. SOME LIGHT SNOW IS EXPECTED ACROSS THE NORTHWEST/WESTERN AREAS...IN THE GENERAL MOIST WESTERLY FLOW. WEDNESDAY AND FOR MUCH IF NOT ALL OF THE REST OF THE EXTENDED WILL BE CHARACTERIZED BY A PROLONG PERIOD OF SNOWFALL WITH PERIODS OF HEAVY SNOWFALL ALONG AND WEST OF THE DIVIDE...AND POTENTIALLY HIGH WINDS AT TIMES EAST OF THE DIVIDE. CHINOOK WINDS WILL BRING MILDER AND MAINLY DRY CONDITIONS TO MOST AREAS EAST OF THE DIVIDE BEGINNING WEDNESDAY. THE HUGE CAVEAT IS A QUASI-STATIONARY ARCTIC COLD FRONT...PROJECTED BY MEDIUM RANGE MODELS TO BE ON THE NORTH/NORTHEASTERN FRINGE OF THE FORECAST AREA WEDNESDAY AND THURSDAY. ALTHOUGH GLOBAL MODELS HAVE ONLY VARIED BY 100-150 MILES IN THE PLACEMENT OF THIS ARCTIC FRONT OVER THE PAST SEVERAL RUNS...THIS SMALL DIFFERENCE WILL MAKE A HUGE DIFFERENCE IN THE TEMPERATURES. EVEN IF THE ARCTIC FRONT DOES PUSH INTO THE CWA...IT APPEARS THE PRECIPITATION SHIELD SHOULD BE WELL NORTH OF THE BOUNDARY AND OUT OF THE AREA. HARD TO PIN POINT WHEN THE HEAVIEST SNOWFALL WILL OCCUR ACROSS THE WEST...DUE TO TIMING ISSUES OF DISTURBANCES AND JET PLACEMENT. HAVING SAID THAT...MODELS DO AGREE THAT THE SNOW SHOULD BEGIN IN EARNEST WEDNESDAY AS AN IMPULSE CURRENTLY NEAR JAPAN IS PROJECTED BY GLOBAL MODELS TO IMPACT THE NORTHERN ROCKIES WEDNESDAY...FOLLOWED BY OTHER SIGNIFICANT SHORTWAVES IN THE FLOW ABOUT EVERY 24 HOURS OR SO. HAVE LIKELY TO CATEGORICAL POPS FOR WEDNESDAY AND THURSDAY OUT WEST...WITH SOME SPILL OVER POPS EAST OF THE DIVIDE. PROBABLY COULD HAVE KEPT THOSE VERY HIGH POPS ONGOING FOR FRIDAY AND SATURDAY...BUT DECIDED TO TAPER POPS DOWN A BIT FARTHER OUT IN TIME. .AVIATION.../18Z ISSUANCE/ VFR CONDITIONS WILL PREVAIL WITH SOME PASSING HIGH CLOUDS. THE MAIN AVIATION CONCERN TODAY AND TONIGHT WILL BE WIND...LLWS AND TURBULENCE. WEST TO SOUTHWEST WINDS WILL INCREASE ACROSS THE REGION TODAY WITH STRONG LLWS DEVELOPING ON THE LEE SIDE OF MOUNTAIN RANGES...MAINLY VCNTY KLND-KCOD AND KBYG-KCPR WITH WINDS INCREASING TO NEAR 50KTS AT 7-8KFT MSL AFTER 20Z. THESE WINDS ALOFT WILL CONTINUE TO STRENGTHEN OVERNIGHT. THE STRONGER WINDS WILL MIX DOWN TO THE VALLEY FLOORS VCNTY KCOD THIS AFTERNOON THROUGH TONIGHT. AREAS OF SEVERE TURBULENCE CAN ALSO BE EXPECTED WITH MOUNTAIN WAVE ACTIVITY EXPECTED TO INTENSIFY TODAY AND TONIGHT. .FIRE WEATHER... AREAS OF STRONG WIND WILL BEGIN TO DEVELOP THIS AFTERNOON...AND MAY IMPACT PORTIONS OF CENTRAL AND EASTERN WYOMING. HIGH WIND WATCHES AND WARNINGS HAVE BEEN ISSUED ACROSS THE AREA...AND THEIR DETAILS CAN BE FOUND IN THE ASSOCIATED PRODUCT. TEMPERATURES ARE EXPECTED TO WARM AGAIN TODAY UNDER CONTINUED HIGH PRESSURE. THE NEXT SNOW PRODUCING SYSTEM IS EXPECTED TO MOVE OVER THE NORTHWESTERN MOUNTAINS SUNDAY MORNING AND AFTERNOON...AND WILL SPREAD ACROSS MUCH OF WESTERN AND CENTRAL WYOMING BY MONDAY MORNING. THIS SYSTEM WILL ALSO BRING MUCH COLDER TEMPERATURES THROUGH EARLY NEXT WEEK. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO 5 AM MST SUNDAY WYZ002-003-019. && UPDATE...SKRBAC SHORT TERM...BRANHAM LONG TERM...WM AVIATION...WM FIRE WEATHER...BRANHAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST SAT JAN 14 2012 WYZ001>020-022>030-151300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MST SAT JAN 14 2012 ...HIGH WIND WATCHES AND WARNINGS IN EFFECT THIS AFTERNOON AND TONIGHT FOR PORTIONS OF CENTRAL WYOMING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT AREAS OF HIGH WIND ARE EXPECTED TO DEVELOP ALONG THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS THIS AFTERNOON. ADDITIONALLY...HIGH WIND IS ALSO EXPECTED TO IMPACT THE GREEN MOUNTAINS AND RATTLESNAKE RANGE THIS AFTERNOON. THE POTENTIAL FOR ADDITIONAL AREAS OF STRONG WIND... INCLUDING THE WIND RIVER MOUNTAINS AND THE LOWER ELEVATIONS OF NATRONA COUNTY...ALSO EXISTS TODAY. THESE AREAS OF STRONG WIND WILL CONTINUE THROUGH THE OVERNIGHT HOURS. PLEASE CHECK THE HIGH WIND PRODUCT FOR ADDITIONAL DETAILS ON LOCATIONS...TIMING...AND SEVERITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WEDNESDAY THROUGH FRIDAY...VERY SIGNIFICANT SNOWFALL POSSIBLE WEST...AND STRONG WINDS EAST. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WIND SPEEDS GREATER THAN 40 MPH TODAY AND TONIGHT. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358200, 357551, 357550.